Iowa, 2012Hail in Iowa, April 25, 2012
April 25, 2012 · NWS DVN · 9 events in 2 counties and zones
Low pressure tracked across eastern Iowa and northwest Illinois during the evening hours of April 25, 2012. A warm front also moved north into the area triggering severe thunderstorms across extreme southeast Iowa and extreme northeast Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked across eastern Iowa and northwest Illinois during the evening hours of April 25, 2012. A warm front also moved north into the area triggering severe thunderstorms across extreme southeast Iowa and extreme northeast Missouri. These storms dumped large hail and even produced a tornado near Kahoka, Missouri. There were several reports of golf ball size hail in extreme southeast Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 25, 5:11 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Apr 25, 5:11 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
611 PM CDT WED APR 25 2012
.AVIATION...
LOW PRESSURE WILL SLIDE SOUTHEAST OF EASTERN IOWA EARLY THIS
EVENING...RESULTING IN NORTH TO NORTHEAST WINDS FOR THE NEXT 24
HOURS. WIDESPREAD VFR CONDITIONS ARE EXPECTED...WITH ONLY CIRRUS
AND SOME SCATTERED MID CLOUDS THROUGH THROUGH THE NIGHT AND SPOTTY
FAIR WEATHER CUMULUS ABOVE 5000 FT TOMORROW. THERE IS A SLIGHT
CHANCE STRATUS COULD AFFECT NORTHEAST IOWA TOWARDS MORNING FOR A
FEW HOURS...POSSIBLY AFFECTING THE DBQ AIRPORT. HOWEVER...WILL
LEAVE THIS OUT FOR NOW...AND SHOW CLEAR SKIES TOMORROW. ERVIN
&&
.UPDATE...
THE FORCING IS WEAK THIS EVENING...AND LARGELY ALREADY PASSED BY.
CAPPING HAS REMAIN STRONG...WITH ONLY ONE STORM ALLOWED NEAR THE
FRONT OVER CENTRAL ILLINOIS. A FEW WEAK CELLS NEAR OTTUMWA APPEAR
TO BE THE LAST GASP OF FORCING. THUS..WE UPDATED AN HOUR OR MORE
AGO TO GO DRY...EXCEPT A SLIGHT CHANCE OVER FAR SOUTHEAST IOWA AND
WEST CENTRAL ILLINOIS/NE MO THROUGH 00Z. ERVIN
&&
.PREV DISCUSSION... /ISSUED 315 PM CDT WED APR 25 2012/
SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING MAIN UPSTREAM LOW PRESSURE CENTER
NEAR THE DSM AREA WITH ASSOCIATED WARM FRONT BUCKLING UP INTO SOUTH
CENTRAL MN...AND THEN DRAPED BACK SOUTHEASTWARD THROUGH MACOMB IL
AND INTO SOUTHEASTERN IL. SOME SFC DPT POOLING DRIVING VALUES INTO
THE LOWER 60S IN SOUTH CENTRAL TO SE IA ATTM...WHILE MUCH OF THE
REST OF THE AREA DPTS HAVE MIXED DOWN AND REMAINED WELL DOWN IN THE
50S. BEST SFC PRESSURE FALLS/BULLS-EYE ARE STARTING TO MOVE EAST OF
THE DVN CWA TOWARD EAST CENTRAL IL/WEST CENTRAL INDIANA. WV IMAGERY
AS WELL AS VIS SATELLITE LOOP SUGGESTING UPPER VORT ALMOST ON TOP OF
THE DVN CWA ALREADY...WHICH MEANS BEST FORCING SHOULD START TO
FOLLOW THE PRESSURE FALL PATTERNS. ELEVATED CLOUD COVER/SOME HIGH
BASED SHOWERS...AND IMPRESSIVE SFC BASED CIN VALUES CONTINUE TO REIGN
ACRS THE CWA WITH THE CLOUD COVER AND SOME EVAPO-COOLING IMPEDING THE
ARM UP TO CONVECTIVE TEMPS ESPECIALLY IN THE SECTOR SOUTH OF THE WARM
FRONT.
SHORT TERM...TONIGHT AND THURSDAY...
TONIGHT...MUCH OF THE PARAMETERS ONGOING DISCUSSED ABOVE IN THE
SYNOPSIS SUGGESTS A LIMITED THREAT OF STRONG SFC BASED CONVECTION
DEVELOPING IN THE CWA...OR EVEN ELEVATED STORMS NORTH OF THE WARM
FRONT THROUGH EARLY EVENING. NORMAL NOCTURNAL PROCESSES MAY
EVENTUALLY DRIVE AN ELEVATED STORM EVENT BY MID TO LATE EVENING BUT
MOST OF THAT WOULD LIKELY TAKE PLACE EAST AND SOUTHEAST OF THE LOCAL
AREA OF CONCERN. WILL IGNORE MOST OF THE SHORT RANGE MODELS WHICH
ARE TOO AGGRESSIVE WITH LOW TO MID LEVEL MOISTURE FETCH/OVERBLOWN
CAPES AND INSTABILITY. ONLY THE HIRES ARW MODEL IS CLOSE TO HANDLING
THE CURRENT SFC BASED MOISTURE VALUES CORRECTLY...AND THIS MODEL
IGNITES INITIAL CONVECTION ACRS CENTRAL IL AROUND 7 PM CDT...AND THEN
FURTHER DEVELOPS IT AS IT SCOOTS OFF TOWARD THE OH VALLEY THROUGH
MIDNIGHT. WILL STILL KEEP CHC POPS GOING ESPECIALLY ACRS THE EAST/
SOUTHEAST HALF THROUGH MID EVENING IN THE POSSIBLE CONVECTIVE
INITIATION ZONE UNTIL LINGERING FORCING FROM PASSING CYCLONE AND VORT
ALOFT MIGRATES TO THE EAST. BUT ALL WE MAY GET IS THE CURRENT HIGH
BASED PASSING SHOWERS AND SPRINKLES. ANOTHER LOW CHANCE FOR SOME
DEVELOPMENT FRO AT LEAST ISOLATED SHOWERS/STORMS RIGHT BEHIND THE
PASSING LOW AS WAKE NORTHWEST FLOW KICKS IN ON WANING CAP/S WESTERN
FRINGE BY MID TO LATE EVENING...BUT WILL NOT PUT POPS IN FOR THAT
POSSIBILITY AND LET EVENING SHIFT ASSESS IF THIS PROCESS CAN REALLY
UNFOLD. IN-BUILDING HIGH PRESSURE AND NW TO NORTH FLOW COOL-ADVECTS
LOWS INTO THE MID 40S IN THE NORTHEAST...TO THE LOW TO MID 50S IN THE
SOUTH BY THU MORNING.
THURSDAY...HIGH PRESSURE AND IT/S IN-BUILDING GRADIENT CONTINUE ON
THU FOR BREEZY NORTH TO NORTHEAST SFC WINDS BUT AT LEAST MOSTLY
SUNNY SKIES. DESPITE SOME ROBUST CAA...DEEP MIXING ALONG WITH THE
INSOLATION WILL TRANSLATE TO THU HIGHS IN THE LOWER 60S NORTH OF HWY
30...TO THE MID AND UPPER 60S ALONG AND SOUTH OF I80. ..12..
LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...
GENERALLY BELOW NORMAL TO END THE MONTH OF APRIL... WITH TWO MAIN
WINDOWS FOR RAIN... ONE DEVELOPING FRI LINGERING INTO SAT AND THE
OTHER LATER MON INTO TUE.
THU NGT... HAVE REMOVED RAIN CHCS WITH MODELS SHOWING DEEP DRY
EASTERLY FETCH FROM BENEATH GREAT LAKES RIDGING. DESPITE INCREASE
IN CLOUDS... LOWS NEAR OR EVEN JUST BELOW COOL SIDE WITH MID 30S
NE TO MID 40S SW.
FRI-FRI NGT... DRY EASTERLY FETCH TO SLOW SATURATION AND ONSET OF
MEASURABLE RAIN FOR MANY AREAS UNTIL AFTN... CONTINUING FRI NGT.
BEST COVERAGE AND AMOUNTS SUGGESTED NORTH OF HWY 34 ATTIM... AND
MOSTLY LIGHT AT THAT ALTHOUGH SOME MODERATE AMOUNTS POSSIBLE
LATE AT NGT INTO SAT WITH APPROACH OF MID LEVEL SHORTWAVE. DUE TO
SLOWER ARRIVAL OF RAIN FRI HAVE NUDGED UP HIGHS SOME. STILL
A TRICKY MAX TEMP FCST FOR FRI WITH EVAPORATIVE COOLING EFFECTS WITH
VIRGA AND SPRINKLES FIRST HALF OF DAY. TEMPS NEAR STEADY FRI NGT
WITH CLOUDS AND RAIN... WITH COOLEST READINGS NORTH AND WARMEST IN
THE SOUTH WHERE COULD EVEN RISE SOME DEPENDING ON MOVEMENT OF WARM
FRONT... WITH POTENTIAL FOR NEEDING TO EXPAND OR RAISE MIN TEMP
GRADIENT NORTH TO SOUTH.
SAT-SAT NGT...RAIN TAPERING OFF SAT AM BUT WILL CONTINUE WITH CHCS
REST OF DAY INTO SAT NGT WITH INVERTED SFC TROUGH. WARMEST HIGHS
WILL BE ACROSS THE SOUTH DUE TO WARMER START AND EARLIER END TO ANY
RAIN... WHILE NEAR STEADY OR SLOW RISE ON TEMPS FAR NORTH. HAVE
EXPANDED HIGH TEMP GRADIENT SOME... WITH MID/UPPER 40S NORTH TO UPPER
50S FAR SOUTH. DEPENDING ON ANY SUNSHINE AND MOVEMENT OF WARM FRONT
CANT RULE OUT 60S FAR SOUTH.
SUN-TUE... PATTERN RECYCLES ITSELF WITH YET ANOTHER LARGE HIGH
SETTLING INTO THE GREAT LAKES THRUSTING REGION IN DEEP LOW LEVEL COOL
AND DRY EASTERLY FETCH SUN INTO MON. LATE MON THROUGH TUE WILL BRING
NEXT APPRECIABLE RAIN CHCS WITH NEXT BARRAGE OF PACIFIC ENERGY. WILL
HOWEVER NEED TO BE WATCHFUL FOR SLOWING ARRIVAL GIVEN DRY EASTERLY
FETCH. TEMPS LOOK TO MODERATE NEAR TO A BIT ABOVE NORMAL BY THE END
OF THE PERIOD AND JUST BEYOND... WITH FLOW PATTERN BECOMING SEMI-
ZONAL TO WSW. ..05..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
ERVIN
Hazardous weather outlook, Apr 25, 2:42 PM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 PM CDT WED APR 25 2012
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
342 PM CDT WED APR 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TONIGHT
THERE WILL BE A CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS TO
MOVE ACROSS PORTIONS OF THE OUTLOOK AREA THROUGH MID EVENING. THERE
IS STILL A LINGERING LOW CHANCE FOR A STRONG TO SEVERE STORM TO
DEVELOP THIS EVENING EAST OF THE MISSISSIPPI RIVER...BUT LATEST
INDICATIONS SUGGEST THE BEST CHANCE FOR STRONG TO SEVERE STORMS WILL
OCCUR TO THE EAST AND SOUTHEAST OF THE OUTLOOK AREA TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS MAY BE POSSIBLE NEXT TUESDAY. IT IS TOO SOON TO
DETERMINE THE POTENTIAL FOR SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
THERE IS LOW CHANCE FOR THE NEED OF SPOTTER ACTIVATION THIS EVENING
EAST OF THE MISSISSIPPI RIVER.
12
In the hours before
Special weather statement, Apr 25, 5:41 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 PM CDT WED APR 25 2012
IAZ087-088-098-099-MOZ010-260045-
CLARK-HENRY-JEFFERSON-LEE-VAN BUREN-
641 PM CDT WED APR 25 2012
...ISOLATED STRONG THUNDERSTORMS...
AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR DOUDS/LEANDO...OR 12 MILES
NORTHWEST OF KEOSAUQUA...MOVING EAST SOUTHEAST AT 25 MPH.
* THE THUNDERSTORM WILL BE NEAR...
DOUDS/LEANDO AROUND 645 PM CDT...
BIRMINGHAM AROUND 700 PM CDT...
KEOSAUQUA AROUND 705 PM CDT...
BONAPARTE AROUND 725 PM CDT...
6 MILES SOUTH OF HILLSBORO AROUND 730 PM CDT...
NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...AND BRIEF HEAVY
RAIN...ARE EXPECTED WITH THESE STORMS.
LAT...LON 4085 9154 4057 9166 4069 9218 4095 9218
TIME...MOT...LOC 2340Z 286DEG 23KT 4084 9213
ERVIN
Local storm report, Apr 25, 6:11 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
711 PM CDT WED APR 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 1 W SELMA 40.87N 92.17W
04/25/2012 M0.50 INCH VAN BUREN IA TRAINED SPOTTER
RELAYED BY NWS DES MOINES.
&&
GROSSHail, Van Buren
- When
- April 25, 6:13 PM CST
- Where
- Van Buren County, 2.71 mi WSW of Kilbourn
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.790, -92.020
A trained spotter reported nickel size hail but mostly pea size hail near Kilbourn.
Hail, Van Buren
- When
- April 25, 6:17 PM CST
- Where
- Van Buren County, Lebanon
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.730, -92.080
County sheriff reported golf ball size hail near Lebanon.
Hail, Van Buren
- When
- April 25, 6:18 PM CST
- Where
- Van Buren County, 2.09 mi W of Pittsburg
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.750, -92.020
A trained spotter reported nickel size hail falling for 3 minutes near Pittsburgh.
Hail, Van Buren
- When
- April 25, 6:20 PM CST
- Where
- Van Buren County, 1.72 mi ESE of Keosauqua
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.720, -91.920
A trained spotter reported lots of dime size hail falling just southeast of Keosauqua.
Hail, Van Buren
- When
- April 25, 6:30 PM CST
- Where
- Van Buren County, 2.6 mi NW of Bonaparte Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.680, -91.850
Hail the size of quarters was reported by a trained spotter northwest of Bonaparte.
Hail, Van Buren
- When
- April 25, 6:33 PM CST
- Where
- Van Buren County, 2.6 mi SE of Cantril
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.620, -92.040
Golf ball size hail was observed by a trained spotter southeast of Cantril.
Hail, Van Buren
- When
- April 25, 6:33 PM CST
- Where
- Van Buren County, 2.96 mi SSE of Lake Sugema Camp Gd
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.640, -91.980
A trained spotter reported hail the size of quarters but mostly the size of nickels.
Hail, Van Buren
- When
- April 25, 6:33 PM CST
- Where
- Van Buren County, 2.09 mi NE of Cantril
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.670, -92.040
A trained spotter reported golf ball size hail northeast of Cantril.
Hail, Lee
- When
- April 25, 8:33 PM CST
- Where
- Lee County, 0.53 mi W of Keokuk
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.400, -91.390
A trained spotter measured dime size hail near Keokuk.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, April 25, 2012$252,000 · 70 kt wind · 4 events
- Tornado and Hail in Missouri, April 25, 2012$50,000 · EF1 · 8 events
- Hail in Illinois, April 25 to 26, 20122 in hail · 21 events
- Hail in Ohio, April 25 to 26, 2012$5,000 · 1.25 in hail · 11 events
- Hail and Damaging Wind in Kentucky, April 25, 2012$500 · 1.25 in hail · 10 events
- Hail in Indiana, April 25, 20121.25 in hail · 7 events
- Frost and Freeze in Virginia, April 25, 20125 events
- Frost and Freeze in West Virginia, April 25, 20124 events
- Hail in Iowa, April 25, 2012$5,000 · 1.75 in hail · 1 event
- Hail in Missouri, April 25, 20121 in hail · 1 event
- Damaging Wind in Virginia, April 25, 2012$2,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372984, 372988, 372989, 372990, 372991, 372993, 372994, 372996, 372998.